Chemotherapy-induced peripheral neuropathy, or CIPN, is a common side effect of cancer treatment that causes shooting or burning pain, numbness, tingling and cold sensitivity of the hands and feet for many cancer patients.
A new study from Roswell Park Cancer Institute found that women who took multivitamin supplements before their breast cancer diagnosis and/or during treatment, however, were less likely to develop these symptoms.
The study is published in the Journal of the National Cancer Institute (JNCI).
An estimated 30% to 40% of cancer patients who receive chemotherapy experience CIPN, enduring pain that diminishes sleep and quality of life and can make everyday activities such as walking or buttoning a shirt difficult.
CIPN commonly leads to dose reduction or discontinuation of chemotherapy. Symptoms can persist after treatment ends and become permanent.
Some chemotherapy drugs, such as taxanes and platinum-based compounds, are more likely than others to cause it. Currently, no known preventive intervention for the side effect exists.
“Our study showed that use of multivitamin supplements, but not specific vitamins, was associated with less neurotoxicity,” says Roswell Park researcher and the study’s senior author, Christine Ambrosone, PhD.
“This was true for use before diagnosis and, to a lesser extent, during chemotherapy.”
“Symptoms of CIPN often persist after completion of chemotherapy, and effective treatment options are limited,” notes the paper’s first author, Gary Zirpoli, PhD. “Identifying preventive measures is therefore a critical part of enhancing quality of life for breast cancer survivors.”
This study included more than 1,000 patients and was embedded in a clinical trial in a cohort of women with breast cancer who received the taxane drug paclitaxel, an agent that commonly results in CIPN.
Previous use of dietary supplements was asked at registration to the trial, and use during chemotherapy was recorded when patients had completed treatment.
A proportion of patients in this trial experienced grade 3 and 4 CIPN, characterized by impairing or disabling sensory loss that interferes with activities of daily living or function.
Patients who used multivitamins before diagnosis were nearly 40% less likely to experience grade 3 or 4 neuropathy than non-users. Similar, but somewhat weaker associations were observed for use during chemotherapy.
Individual supplements such as vitamin C, folic acid, calcium, iron and fish oil, did not appear to have an association with risk for CIPN.
Dr. Ambrosone cautions that the use of multivitamins could reflect other “healthy lifestyle” patient behaviors that may reduce risk of CIPN, rather than the protective effect directly due to the supplements themselves.
News source: Roswell Park Cancer Institute. The content is edited for length and style purposes.
Figure legend: This Knowridge.com image is for illustrative purposes only.